Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Jackson, KY

August 23, 2001Montgomery County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 23, 2001, 4:08 PM EDT for Montgomery County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2001, 4:08 PM EDT (20:08 UTC)
Expired
Aug 23, 2001, 4:45 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montgomery County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WUUS53 KJKL 232009
SVRJKL
KYC173-232045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY

* UNTIL 445 PM EDT

* AT 408 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST
  OF SIDEVIEW...OR ABOUT 5 MILES SOUTHEAST OF PARIS...MOVING
  SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRASSY LICK AROUND 415 PM EDT
  PREWITT AROUND 420 PM EDT
  GATEWOODS STATION AROUND 425 PM EDT
  CAMARGO AROUND 430 PM EDT

THIS SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
WARNING. MOVE TO A PLACE OF SAFETY SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF NICKELS AND WINDS UP TO 60 MPH...WHICH COULD BLOW DOWN TREES AND 
BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

LAT...LON 3819 8399 3812 8408 3793 8390 3810 8384

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT THU AUG 23 2001

...UPDATED ZONES TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
ALSO TWEAKED HIGH AFTERNOON TEMPS UP A CATEGORY. HAVE ALSO DECIDED
TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE CWA...APPEARS BEST
THREAT WILL BE THE NORTHERN ZONES EARLY AND THE SOUTHERN ZONES LATE
SO DECIDED TO JUST GO AHEAD AND ISSUE FOR ENTIRE CWA. THE REST IS
THE SAME AS FOLLOWS BELOW...HALL

MAIN FCST CONCERN IN THE SHORT TERM IS HEAVY RAINFALL POTENTIAL THIS
EVENING AS WELL AS SEVERE TSRA. FCST SOUNDINGS AND SFC OBS SHOWING
THE AIRMASS BECOMING INCREASING UNSTABLE WITH VERY HIGH CAPES (NEAR
4000 J/KG ACCORDING TO THE MESOETA SOUNDINGS) AND LI INDICES TO NEAR
-8 THIS AFTERNOON. PWS ALSO INCR TO A LITTLE OVER 2.0 INCHES. HIGH
THETA-E AIR MOVING IN ALSO. SFC DEWPOINTS INCR INTO THE LOWER AND
MIDDLE 70S. A DEFINITE LOW LEVEL BNDRY IS MISSING HOWEVER TO HELP
FOCUS HEAVY RAINS. FEELING AT THIS TIME IS THAT STORMS/THE EVENT MAY
START OFF AS A SEVERE EVENT AND THEN AT LEAST TRY TO TURN INTO A
HEAVY RAIN EVENT. THE BIGGEST CHALLENGE AT THE MOMENT IS WHETHER OR
NOT TO ISSUE A FLASH FLOOD WATCH AND HOW MUCH SEVERE ACTIVITY WE
WILL SEE THIS AFTERNOON/EVENING. AS LONG AS THE STORMS MOVE RIGHT
ALONG WE ARE PROBABLY OK ALONG WITH RELATIVELY (EMPHASIS ON
RELATIVELY) HIGH FLASH FLOOD GUIDANCE VALUES. ON THE OTHER HAND...IF
TRAINING SETS UP THEN WE COULD GET INTO TROUBLE QUICKLY.

SFC CHART SHOWING A WEAK/DIFFUSE BNDRY NEAR THE OHIO RIVER BUT THE
MAIN FRONT IS FURTHER NORTH ACROSS FAR N OH/IN/IL. 8H CHART ALSO
SHOWS THE FRONT IN THE SAME LOCATION AND THE CHART ARGUES THAT THE
BNDRY MAY NOT MOVE AS FAR SOUTH AS FAST AS THE MODELS ARE ALL
INDICATING THAT IT WILL. (SOME CONCERN OVER THE BNDRY GETTING HUNG
UP DURING THE MIDDLE OF THE NIGHT OVER THE CENTRAL-SOUTHERN CWA AND
HELPING TO FOCUS TSRA/TRAINING OF CELLS). ETA MODELS AND TO SOME
EXTENT THE NGM ARE HITTING THE PCPN AND BEST LIFT THE HARDEST LATE
THIS AFTERNOON AND EVENING AND MAINLY OVER THE SOUTHERN 1/2 OF THE
CWA. HOWEVER THE LATEST RADAR AND SAT PICS INDICATE THAT THE STORMS
ARE NOW BEGINNING TO FIRE ALONG THE OLD BNDRY NEAR THE OHIO RVR. THE
AVN MODEL LOOKS RATHER WEAK ON THE WHOLE SYSTEM WITH MOST EMPHASIS
BEING PLACED OVER KS AND MO/IL SO WILL LEAN MORE TOWARD THE ETA
MODELS FOR THIS PACKAGE.

SHORT TERM SENSIBLE...DEBATING ON LIKELY POPS FOR THE WHOLE CWA
TONIGHT ALTHOUGH POPS MAY NEED TO BE LOWERED ACROSS THE NORTH AS THE
NIGHT WEARS ON. WITH PRETTY GOOD SVR STORM POTENTIAL WILL USE STRONG
WORDING IN THE ZONES ALONG WITH LOCALLY HEAVY RAINS POSSIBLE. WILL
MAKE A LAST MINUTE DECISION ON FLASH FLOOD WATCH. WHILE THE BEST
THREAT AREA APPEARS TO BE OVER THE SOUTHERN 1/2 OF THE CWA...THE
NORTHERN HALF WILL MOST LIKELY SEE THE BULK OF THE STORMS EARLY ON
SO IF WE GO WITH A FFA WE MAY HAVE TO GO FOR THE WHOLE CWA.

EXPECT MOST OF THE ACTIVITY TO MOVE THRU THE CWA DURING THE
LATE-OVERNIGHT BUT WOULD EXPECT SOME LINGERING SHRAS IN THE MORNING
OVER THE SOUTHERN ZONES. THEN SKIES SHOULD BECOME PC CWA WIDE ON
FRIDAY WITH TEMPS IN THE MID 80S. PC FRIDAY NIGHT. NEXT WAVE OF
ACTIVITY PUSHES BACK TOWARD THE CWA ON SAT BUT FEEL THAT IT WILL BE
SAT NIGHT BEFORE ANY PCPN MAKES IT THIS FAR EAST. THEREFORE WILL GO
WITH CHC POPS THEN.

EXTENDED...AVN/MRF/ECMWF ARE IN REASONABLE AGREEMENT OVERALL. WILL
KEEP CHC POPS GOING FOR SUNDAY. NEW AVN RUN IS SLOWER WITH THE NEXT
UPPER TROFF/SFC SYSTEM TO MOVE THRU THAN THE MRF IS. WILL THEREFORE
KEEP A MENTION OF POPS ON MONDAY ALSO. WILL GO WITH PC BUT DRY
TUE-THUR. NOT REAL TRUSTING OF THE SYSTEM THAT THE MRF GENS UP
THUR-FRI FROM THE SOUTH AND SPREADS PCPN N-NE. SOME OF THAT COULD
MAKE IS HERE BY THUR NIGHT IF ITS FOR REAL...WILL HAVE TO WAIT AND
SEE. LOWS OF 60-65 AND HIGHS 80-85 SHOULD WORK THRU THE PERIOD.

NGM/MAV MOS VERY SIMILAR AND DONT PLAN ON DEVIATING MUCH AT ALL.
WORK ZONES OUT BEFORE TOO LONG UNDER SDFOZFJKL. COORDINATION WELCOME.

THANKS TO MRX/CRW AND HPC FOR COORDINATION TODAY.

SPS HAS BEEN ISSUED FOR SLIGHT RISK OF SEVERE THUNDERSTORMS AND HVY
RAIN POTENTIAL.

.JKL...NONE.

HALL

In the hours before

Special weather statement, Aug 23, 12:12 PM EDT, 3 hours 56 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1212 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORMS AND HEAVY RAINS POSSIBLE THIS AFTERNOON AND
EVENING IN EASTERN KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA...INDICATES THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS...BUT LARGE HAIL CANNOT BE RULED OUT.

A COLD FRONT...EXTENDING FROM ILLINOIS...EASTWARD INTO NORTHERN OHIO...
WILL SLOWLY MOVE SOUTH TOWARD KENTUCKY THIS AFTERNOON AND EVENING.  THE
COMBINATION OF DAYTIME HEATING...AND SEVERAL UPPER LEVEL DISTURBANCES
MOVING THROUGH THE OHIO VALLEY...WILL CAUSE THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING AND PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL.

HEAVY RAIN IS ALSO POSSIBLE TONIGHT OVER EASTERN KENTUCKY AS SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST OVER THE SAME
AREAS. THE GREATEST THREAT FOR HEAVY RAINS APPEARS TO BE SOUTH OF A
PRESTONSBURG TO JACKSON TO SOMERSET LINE. LOCALIZED RAINFALL OVER
TWO INCHES IN AN HOUR WILL BE POSSIBLE AND THIS COULD LEAD TO FLASH
FLOODING OF SMALL STREAMS AND CREEKS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:51 PM EDTSevere Thunderstorm WarningJKLFleming39 min
Aug 23, 4:28 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell47 min
Aug 23, 4:28 PM EDTSevere Thunderstorm WarningJKLBath47 min
Aug 23, 4:41 PM EDTSevere Thunderstorm WarningJKLRowan49 min
Aug 23, 4:53 PM EDTSevere Thunderstorm WarningJKLPulaski37 min
Aug 23, 5:30 PM EDTSevere Thunderstorm WarningJKLPerry45 min
Aug 23, 5:36 PM EDTSevere Thunderstorm WarningJKLClay, Owsley39 min
Aug 23, 5:57 PM EDTSevere Thunderstorm WarningJKLKnott48 min
Aug 23, 6:20 PM EDTSevere Thunderstorm WarningJKLFloyd55 min
Aug 23, 6:37 PM EDTSevere Thunderstorm WarningJKLPike53 min
Aug 23, 6:43 PM EDTSevere Thunderstorm WarningJKLLetcher47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.